Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Albuquerque, NM

July 27, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2019, 2:30 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2019, 2:30 PM MDT (20:30 UTC)
Expired
Jul 27, 2019, 5:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WGUS55 KABQ 272030
FFWABQ
NMC007-272330-
/O.NEW.KABQ.FF.W.0012.190727T2030Z-190727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
230 PM MDT Sat Jul 27 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 530 PM MDT.

* At 229 PM MDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain over the Ute Park fire burn scar, including 
  Cimarron. Rainfall amounts between one half and one inch will be 
  common with these storms. Flash flooding is expected to begin 
  shortly.

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3660 10496 3645 10474 3647 10505 3652 10514
      3657 10513

$$

CA
2 follow-up statements
693 
WGUS75 KABQ 272107
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
307 PM MDT Sat Jul 27 2019

NMC007-272330-
/O.CON.KABQ.FF.W.0012.000000T0000Z-190727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
307 PM MDT Sat Jul 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 305 PM MDT, Doppler radar indicated only light rain persisting 
over the Ute Park fire burn scar. However, runoff from earlier heavy 
rains will continue through the afternoon hours and will likely 
impact Highway 64 between Cimarron and Ute Park, as well as State 
Road 202 north of Cimarron along Ponil Creek. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3660 10496 3645 10474 3647 10505 3652 10514
      3657 10513

$$

CA
215 
WGUS75 KABQ 272321
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
521 PM MDT Sat Jul 27 2019

NMC007-272331-
/O.EXP.KABQ.FF.W.0012.000000T0000Z-190727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
521 PM MDT Sat Jul 27 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL COLFAX COUNTY WILL EXPIRE
AT 530 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3660 10496 3645 10474 3647 10505 3652 10514
      3657 10513

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:23 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 11:23 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1123 AM MDT Sat Jul 27 2019

.AVIATION...
18Z TAF CYCLE
Upper high center over se AZ will allow convection that forms over
the higher terrain aft 18Z to move to the southeast and south into
the valleys and northeast/east central plains aft 21Z. Lcl MVFR
cigs/vsbys in the stronger storms will briefly obscure higher
terrain. Drier air pushing to far nw NM will limit convection there.
Convection to wane after 03Z with sct-bkn mid clouds thereafter.

&&

.PREV DISCUSSION...336 AM MDT Sat Jul 27 2019...
.SYNOPSIS...
An upper level trough will cross today with scattered to numerous
showers and thunderstorms favoring an axis from the southwest
mountains to the far northeast highlands. The potential exists for
locally heavy rainfall and minor flooding again, especially where
the ground is already saturated from recent heavy rain. Drier air
will move over western areas from the northwest Sunday, but a back
door front will keep thunderstorms active across eastern areas during
the afternoon and evening. A modest crop of showers and
thunderstorms will favor the western and northern mountains Monday
and Tuesday, then a gradual increase of storm coverage is expected
central and west through the remainder of the week. High temperatures
will vary from near normal to around 6 degrees above normal through
the week.

&&

.DISCUSSION...
An upper level trough crossing the central Rockies and northern NM
today will clip northeast NM tonight as it slowly exits eastward
onto the Great Plains. This will produce another round of scattered
to numerous showers and thunderstorms during the afternoon and
evening around an axis from the southwest mountains to the far
northeast highlands. Drier air will begin to filter into northwest NM
from the northwest, so the best chance for locally heavy rainfall
will be along and southeast of this axis. While isolated flash
flooding will be possible, storms will move toward the southeast at a
faster pace than the last two days, and models are forecasting less
QPF, so we will not issue any headlines for today's round of
convection. That said, there should be a number of Flood Advisories
issued.

In the wake of the upper trough, drier air will infiltrate western
NM on Sunday, while a back door cold front dives southwestward
through the eastern plains. This will make Sunday another active day
for showers and thunderstorms along and east of the Sangre de Cristo
Mountains. Whatever complex gets going there is forecast to track
south and southeastward across the remainder of the eastern plains
Sunday evening. West of the central mountain chain, convection should
be fairly sparse and favor the northwest and southwest mountains.

The back door front will push all the way to the AZ border Sunday
night, and it will actually increase moisture enough across the west
for a little better coverage of showers and thunderstorms in the
vicinity of the continental divide on Monday. However, the center of
the mid-level high pressure system aloft will move northeastward over
the Four Corners region by then, steering drier air over central
and eastern NM from the northeast. Nonetheless, the south central
and northern mountains will still have a chance for showers and
thunderstorms, and some of these may be able to track
southeastward across northeast areas Monday evening.

GFS and ECMWF layer 700-500 mb streamlines continue to depict the
high pressure system aloft begrudgingly migrating slowly eastward
along the CO/NM border Tuesday and Wednesday, then onto the
western high plains during the latter part of the week ahead. This
will enable a gradual increase in monsoon moisture across western,
northern, and eventually central areas. Models suggest there
could be a further uptick in the coverage and wetness of storms
at the end of the week as a disturbance embedded in the ridge
crosses CO and northern NM.

High temperatures should vary from near to around 6 degrees above
normal for the next 7 days.

44

&&

.FIRE WEATHER...
Another crop of showers and storms with heavy rainfall is likely
today along and east of the Cont Dvd. Storm motion will be slow to
the south and southeast. Upper level high pressure will take shape
over the Four Corners region Sunday and force the majority of storm
activity along and east of the central mt chain. Storm motion will
shift more south to southwest.

The upper high will slide east across northern NM Monday through
Wednesday and lead to a general downtick in storm coverage as drier
mid level air moves into the area. The greater threat for locally
heavy rainfall will shift into the southwest mountains. Min humidity
will drop into the 15 to 25% range while overnight recoveries remain
good to excellent areawide. A slight deterioration in vent rates
will occur beneath the upper high over northern NM.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 27, 4:26 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
426 AM MDT Sat Jul 27 2019

NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
426 AM MDT Sat Jul 27 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be faster than the past couple days,
but abundant moisture in the atmosphere east of the continental
divide will enable some storms to produce locally heavy rainfall.
This may lead to localized areas of flash flooding, especially below
recent burn scars. Stronger storms may produce small hail and wind
gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday, locally heavy rainfall will again be possible across
northeast and east central areas during the afternoon.

Friday, a disturbance is forecast to pass eastward over New Mexico
with a greater risk of locally heavy rainfall and flash flooding
areawide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

44

In the hours before

Special weather statement, Jul 27, 1:25 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
125 PM MDT Sat Jul 27 2019

NMZ515-528-272000-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
125 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 200 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 24 miles northeast of Mora, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Ocate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 10517 3634 10505 3627 10479 3608 10506
TIME...MOT...LOC 1925Z 298DEG 12KT 3625 10505

CA
Special weather statement, Jul 27, 1:59 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT Sat Jul 27 2019

NMZ515-528-272030-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
159 PM MDT Sat Jul 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL
230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ocate, or 22 miles northeast of Mora, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Ocate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3626 10515 3627 10495 3614 10483 3607 10513
TIME...MOT...LOC 1959Z 347DEG 5KT 3621 10505

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:06 PM MDTSpecial Weather StatementABQLos Alamos24 min
Jul 26, 6:28 PM MDTAreal Flood AdvisoryABQBernalillo92 min
Jul 26, 6:38 PM MDTSpecial Weather StatementABQBernalillo37 min
Jul 26, 7:08 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe112 min
Jul 26, 7:10 PM MDTAreal Flood AdvisoryABQSandoval95 min
Jul 26, 7:24 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance2 hr
Jul 26, 10:24 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 27, 1:25 PM MDTSpecial Weather StatementABQMora35 min
Jul 27, 1:51 PM MDTAreal Flood AdvisoryABQColfax, Mora114 min
Jul 27, 1:59 PM MDTSpecial Weather StatementABQMora31 min
Jul 27, 2:50 PM MDTSpecial Weather StatementABQMora25 min
Jul 27, 2:59 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 27, 3:03 PM MDTAreal Flood AdvisoryABQMora117 min
Jul 27, 3:26 PM MDTSpecial Weather StatementABQMora34 min
Jul 27, 3:51 PM MDTSpecial Weather StatementABQ24 min
Jul 27, 4:34 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jul 27, 5:08 PM MDTAreal Flood AdvisoryABQSandoval112 min
Jul 27, 5:35 PM MDTAreal Flood AdvisoryABQSandoval115 min
Jul 27, 5:55 PM MDTSpecial Weather StatementABQLos Alamos35 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.